Veterinarians have long warned that pain medications like ibuprofen are toxic to pets. And it now looks like merely using a pain relief cream can put cats at risk.
That's what happened in two households, according to a report issued Friday by the Food and Drug Administration. Two cats in one household developed kidney failure and recovered with attention from a veterinarian. But in a second household, three cats died.
When the veterinarians performed necropsies on the three dead cats, they found toxic levels of nonsteroidal anti-inflammatory drugs, or NSAIDs. NSAIDs include ibuprofen, like Advil and Motrin, and naproxen, which is in Aleve.
Ibuprofen is the most common drug that pets eat, according to the American Veterinary Medical Association, perhaps since many of the pills are candy-coated. In pets, the drugs can cause stomach or intestinal ulcers and kidney failure.
But these cats died by flurbiprofen, another NSAID. In the case of its most recent victims, the cat owner applied a lotion or cream containing flurbiprofen to treat muscle or arthritis pain. And it's highly unusual for a cat to show up at the vet's office; usually it's the dogs that get into trouble from exposure to NSAIDs.
"I can't even remember the last cat I've seen that got into ibuprofen or an NSAID," Erica Reineke, an assistant professor at the University of Pennsylvania's School of Veterinary Medicine, tells Shots. "We've seen more cats that get into antidepressants."
Reineke says that she probably treats a pet for some sort of ingestion problem every day, but usually it's chocolate or chewing gum, or the owner's medication. As little as 50 milligrams of ibuprofen for every kilogram a cat weighs can cause problems; for dogs, it's 100 milligrams for every kilogram. Reineke says she's never seen flurbiprofen toxicity in her office and would have a hard time estimating how much would be toxic to a cat or dog.
This isn't an animal mistreatment issue — none of the cats died because owners were applying their medications to the cats. The owners reported using the product on their necks or feet, and somehow the animals were exposed. The third cat died after the owner had stopped using the medication.
The FDA recommends that pet owners store all medications away from pets and to discard anything used to apply the medication. If any furniture or carpeting becomes contaminated, clean it immediately.
And keep an eye on those pets – if they show signs of lethargy, vomiting or lack of appetite, go see a vet immediately.